Alert archive / Colorado / High Wind Warnings in 2022

High Wind Warning 17, NWS Denver/Boulder, CO

December 27, 202210 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Dec 27, 2022, 3:05 AM MST for 10 counties in Colorado. It took effect at Dec 27, 2022, 8:00 AM MST. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 27, 2022, 3:05 AM MST (10:05 UTC)
In effect from
Dec 27, 2022, 8:00 AM MST
Expired
Dec 27, 2022, 8:00 PM MST
In force
12 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 11:00 AM MSTNON-TSTM WND GST 826 S Frisco, COELEVATION 12,299 FEET. SUSTAINED WIND 59 MPH.
Dec 27, 12:40 PM MSTNON-TSTM WND GST 882 Wsw Brainard Lake, CONIWOT RIDGE D1 STATION AT 12,267 FEET. SUSTAINED WIND 61 MPH.
Dec 27, 1:10 PM MSTNON-TSTM WND GST 821 Ssw Brainard Lake, CONIWOT RIDGE SADDLE STATION AT 11,575 FEET. SUSTAINED WIND 66 MPH.
Dec 27, 1:50 PM MSTNON-TSTM WND GST 912 Wsw Brainard Lake, CONIWOT RIDGE D1 STATION AT 12,267 FEET. SUSTAINED WIND 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS75 KBOU 271005
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
305 AM MST Tue Dec 27 2022

COZ033>036-272200-
/O.UPG.KBOU.HW.A.0010.221227T1500Z-221228T0300Z/
/O.NEW.KBOU.HW.W.0017.221227T1500Z-221228T0300Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Westcreek, Berthoud Pass, Georgetown,
Breckenridge, Willow Creek Pass, Red Feather Lakes, Idaho
Springs, Glendevey, Evergreen, East Slopes Mosquito Range,
Cameron Pass, Rabbit Ears Range, Kenosha Mountains, Williams Fork
Mountains, Central City, Rocky Mountain National Park, Winter
Park, Nederland, Eisenhower Tunnel, Mount Evans, Estes Park, East
Slopes Southern Gore Range, Indian Peaks, Bailey, and Laramie and
Medicine Bow Mountains
305 AM MST Tue Dec 27 2022

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST 
THIS EVENING...

* WHAT...West winds 30 to 45 mph, with gusts up to 85 mph possible 
  in the Front Range mountains and foothills.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  the Indian Peaks, Northern Front Range Foothills, and Southern 
  Front Range Foothills.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Local power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson
2 follow-up statements
155 
WWUS75 KBOU 272047
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
147 PM MST Tue Dec 27 2022

COZ035-036-272200-
/O.CAN.KBOU.HW.W.0017.000000T0000Z-221228T0300Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Bailey, Estes Park, Red Feather Lakes,
Georgetown, Nederland, Westcreek, Idaho Springs, Evergreen,
Central City, and Glendevey
147 PM MST Tue Dec 27 2022

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

COZ033-034-280300-
/O.CON.KBOU.HW.W.0017.000000T0000Z-221228T0300Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of Williams Fork Mountains, Indian Peaks,
Kenosha Mountains, Mount Evans, Laramie and Medicine Bow
Mountains, East Slopes Mosquito Range, Rocky Mountain National
Park, Rabbit Ears Range, Breckenridge, Winter Park, East Slopes
Southern Gore Range, Cameron Pass, Berthoud Pass, Willow Creek
Pass, and Eisenhower Tunnel
147 PM MST Tue Dec 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph ongoing.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Mountains of Summit County, the Mosquito Range, and the 
  Indian Peaks.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

EJD
662 
WWUS75 KBOU 280256
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
756 PM MST Tue Dec 27 2022

COZ033-034-280400-
/O.EXP.KBOU.HW.W.0017.000000T0000Z-221228T0300Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of Breckenridge, Rabbit Ears Range,
Eisenhower Tunnel, Cameron Pass, Mount Evans, Winter Park,
Williams Fork Mountains, East Slopes Mosquito Range, Indian
Peaks, Kenosha Mountains, Laramie and Medicine Bow Mountains,
East Slopes Southern Gore Range, Willow Creek Pass, Berthoud
Pass, and Rocky Mountain National Park
756 PM MST Tue Dec 27 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

The High Wind Warning will be allowed to expire as westerly winds 
decrease across the foothills and mountains. Areas adjacent to the 
foothills could still experience gusts up to 45 mph through the 
overnight hours.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

AD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 26, 11:19 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 26, 11:19 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1119 PM MST Mon Dec 26 2022

.UPDATE...
Issued at 822 PM MST Mon Dec 26 2022

The upper level cloudiness over the CWA is thinning somewhat at
this time. Temperatures are pretty mild this evening with 30S over
most of the plains. There are still some locations in the 40s
over the foothills and adjacent plains. Most of the winds over
the foothills and plains have a downsloping component to them.

No major changes needed to the going GFE grids. Low temperatures
will be well above seasonal normals overnight. The downsloping winds
still look on track for Tuesday.  Not enough new model data as this
time to pull the trigger on a high wind warning for the foothills,
so the watch will remain in place. Will make some minor sky cover
grid alteration.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MST Mon Dec 26 2022

The upper level ridge axis will shift across the forecast area
tonight, with stronger west/southwest downslope flow developing
Wednesday. Winds and warmer temperatures will be our main forecast
targets.

With regard to wind, cross mountain flow is forecast to strengthen
to 50-60 knots during the day Tuesday. While the mountain top
stability profile looks marginal for significant mountain wave
enhancement, the brute force is hard to argue with. There will
also be some synoptic scale subsidence as we get into the right
front quadrant of the approaching upper level jet in the late
afternoon. Thus, we wouldn't be surprised to see very strong winds
develop in the higher slopes of the Front Range during the day
Tuesday, possibly lasting into the early evening hours. Peak winds
expected between noon and 6 pm, when a few gusts up to 80 mph
will be possible over the higher peaks and upper east facing
slopes of the Front Range like locations along the Peak to Peak
Highway. High resolution models continue to show these strong
gusts. Given the above, we have opted for a High Wind Watch for
the higher elevations of the Front Range mountains and foothills
from 8 am to 8 pm Tuesday. Depending on mixing, we could see a few
stronger gusts work onto the nearby adjacent plains like Boulder
and Golden, but at this point we think wind speeds would be lower
there given the lack of mountain wave amplification.

With regard to temperatures, the low/mid level thermal ridge
shifts right across the Front Range and plains during the day,
resulting in an unseasonably warm day across the forecast area.
700 mb temperatures warm to around +6 to +8C. We boosted
temperatures a couple more degrees (into the mid 60s across Denver
metro), so this could very well be the warmest day this December.
In fact, if we fully downslope we could even be a few degrees
warmer, but we will be offset slightly with moist/cold ground.
The snow cover will likely have more of an impact on the eastern
plains, but even there it's thinning so highs should be able to
reach the 50s to lower 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 153 PM MST Mon Dec 26 2022

Overall the timing of the system expected through the period
has remained the same.  The pattern will remain progressive with the
first Pacific trough expected to move across northern CO Tuesday
night through Thursday morning.  A strong southwesterly flow aloft
will be over the mountains Tuesday night and Wednesday afternoon,
with a moderate area of mid/upper level QG ascent passing across the
region along and just ahead of the trough axis Wednesday night
into Thursday morning. The system will not be very cold initially
with mid level lapse rates of 5-6c/km and snow ratios of 8 to 1.
The flow aloft will favor zone 4 the most with the longest period
of snowfall expected there. For this reason, we issued a Winter
Weather Advisory starting 5 pm Tuesday night and continuing
through Thursday. The strongest orographic support and forcing
aloft will be Wednesday afternoon into Wednesday evening, with
mid/upper level subsidence developing with the passage of the
trough axis by midday Thursday. Storm totals in the Park and Gore
Ranges of 5 to 12 inches will be possible. Not as much over the
rest of the mountains with storm totals from 3 to 8 inches. Not
much of a cold front will be present to help chill out the plains
Wednesday night, but forcing aloft coupled mid level cold air
advection with the passage of the trough will switch the rain over
to snow by midnight. Warm ground surface temperatures should
minimize the snowfall accumulations somewhat. Storm totals should
be on the light side, with 1 to 3 inches possible in most areas.
Light snow will persist in the mountains on Thursday night into
Friday under weak ridging aloft. Temperatures will be dry and
closer to normal Friday and Saturday. Another system will start to
impact the mountains Saturday night, possibly impacting the
northeast plains Sunday night into Monday as it moves into the
Great Basin.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1115 PM MST Mon Dec 26 2022

VFR conditions expected through the TAF period. Drainage will be
strong than normal for the rest of the night tonight. Winds will
be out of the west or southwest during the day on Tuesday. The
wind speeds will be tricky to pinpoint as speeds will go back and
forth from around 10 knots to near 25 knots. BJC will be closer to
the stronger mountain wave winds and a few gusts up to 50 knots
will be possible tomorrow afternoon. Winds will weaken after
sunset Tuesday and will trend towards drainage tomorrow evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM Tuesday to 5 AM MST Thursday
for COZ031.

High Wind Watch from 8 AM MST Tuesday through Tuesday evening
for COZ033>036.

&&

UPDATE.......RJK
SHORT TERM...Barjenbruch
LONG TERM....Cooper
AVIATION...Danielson
Hazardous weather outlook, Dec 26, 10:58 AM MST, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MST Mon Dec 26 2022

COZ030>051-271800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MST Mon Dec 26 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong, gusty winds will develop in the higher Front Range
foothills and mountains tonight. Peak gusts of 50-60 mph can be
expected in wind prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be mild with strong winds developing in the afternoon
over the Front Range mountains and foothills. Some gusts could
reach up to 80 mph in the foothills. The adjacent plains could
also see gusty winds with gusts up to 50 mph possible in Boulder.

Snow will spread over the mountains Tuesday night through Thursday
creating slick roads and poor travel conditions. Precipitation,
mostly in the form of snow, now appears more likely to fall
across the plains Wednesday night and Thursday morning. While
precipitation amounts will most likely be light during this
period, there is a small chance that moderate snow accumulations
could occur and impact travel more significantly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

High Wind Warnings in Colorado, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.